Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 110, NWS Dodge City, KS

May 23, 20086 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2008, 7:47 PM CDT for 6 counties in Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 7:47 PM CDT (00:47 UTC)
Expired
May 23, 2008, 8:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Gray County, KS, Haskell County, KS, Lane County, KS, Meade County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:55 PM CDTHAIL 0.883 W Garden City, KS
May 23, 8:25 PM CDTHAIL 0.88W Copeland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:15 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240048
SVRDDC
KSC055-069-081-101-119-171-240145-
/O.NEW.KDDC.SV.W.0110.080524T0047Z-080524T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS.
  GRAY COUNTY IN SOUTHWEST KANSAS.
  HASKELL COUNTY IN SOUTHWEST KANSAS.
  EXTREME NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS.
  LANE COUNTY IN WEST CENTRAL KANSAS.
  SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF HOLCOMB...MOVING NORTHEAST
  AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...
  PIERCEVILLE...
  INGALLS...
  KALVESTA...
  DIGHTON...
  SHIELDS...
  RURAL RESIDENCES OF FINNEY...GRAY...HASKELL...LANE...  
NORTHWESTERN   MEADE AND SCOTT COUNTIES.

DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3869 10112 3868 10025 3749 10022 3749 10064
      3740 10065 3740 10107
TIME...MOT...LOC 0047Z 220DEG 61KT 3799 10089

$$

BURKE
2 follow-up statements
000 
WWUS53 KDDC 240108
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT FRI MAY 23 2008

KSC025-240116-
/O.CAN.KDDC.TO.W.0038.000000T0000Z-080524T0200Z/
CLARK KS-
806 PM CDT FRI MAY 23 2008

...THE TORNADO WARNING FOR NORTHEASTERN CLARK COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3754 9961 3785 9940 3777 9931 3777 9930
      3756 9902 3754 9901 3753 9901 3736 9941
TIME...MOT...LOC 0106Z 230DEG 23KT 3750 9948

$$

KSC033-047-057-097-240200-
/O.CON.KDDC.TO.W.0038.000000T0000Z-080524T0200Z/
EDWARDS KS-FORD KS-KIOWA KS-COMANCHE KS-
806 PM CDT FRI MAY 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EXTREME
NORTH CENTRAL COMANCHE...KIOWA...EXTREME SOUTHEASTERN FORD AND SOUTH
CENTRAL EDWARDS COUNTIES...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO 8 MILES SOUTH OF MULLINVILLE...MOVING
NORTHEAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MULLINVILLE...
  GREENSBURG...
  RURAL RESIDENCES OF KIOWA...NORTHERN COMANCHE...SOUTHEASTERN FORD
  AND SOUTHERN EDWARDS COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. THE PRESENT TRACK 
OF THIS POSSIBLE TORNADO WILL BE VERY CLOSE TO GREENSBURG. TAKE 
SHELTER NOW THIS STORM ALSO HAS A HISTORY OF BASEBALL SIZED HAIL.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF IN A
MOBILE HOME...EVACUATE TO A SUBSTANTIAL STRUCTURE. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3754 9961 3785 9940 3777 9931 3777 9930
      3756 9902 3754 9901 3753 9901 3736 9941
TIME...MOT...LOC 0106Z 230DEG 23KT 3750 9948

$$

BIELINSKI
000 
WWUS53 KDDC 240124
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT FRI MAY 23 2008

KSC055-069-081-101-119-171-240145-
/O.CON.KDDC.SV.W.0110.000000T0000Z-080524T0145Z/
SCOTT KS-LANE KS-FINNEY KS-GRAY KS-HASKELL KS-MEADE KS-
822 PM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EXTREME NORTHWESTERN MEADE...HASKELL...GRAY...FINNEY...LANE AND
SCOTT COUNTIES...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF SCOTT STATE LAKE TO 15 MILES NORTHEAST OF GARDEN 
CITY TO 6 MILES NORTH OF COPELAND...MOVING NORTHEAST AT 50 MPH.
 
ONE STRONG STORM IN THIS LINE WAS 11 MILES NORTH OF GARDEN 
CITY...ANOTHER STRONG STORM WAS 5 MILES NORTHEAST OF GARDEN 
CITY...AND YET ANOTHER STRONG STORM WAS 8 MILES EAST OF SUBLETTE.

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...
  THE HAGGARD ELEV...
  ENSIGN...
  SHIELDS...
  PENDENNIS...
  RURAL RESIDENCES OF FINNEY...GRAY...HASKELL...LANE...NORTHWESTERN
  MEADE AND SCOTT COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3869 10112 3868 10025 3749 10022 3749 10064
      3740 10065 3740 10107
TIME...MOT...LOC 0122Z 220DEG 61KT 3884 10070 3819 10056
          3770 10051

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:18 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT FRI MAY 23 2008

.DISCUSSION...

DAYS 1-2...

ANOTHER ROUND OF SEVERE WEATHER TO AFFECT WESTERN KANSAS TODAY.

90KT H25 JET WAS NOSING INTO SOUTHEASTERN WY AT 12Z THIS MORNING.
MOVING SOUTHEAST ACROSS WESTERN CA, 130KT JET STREAK COULD BE SEEN.
POTENT UPPER SYSTEM CONTINUES TO SIT ACROSS THE LARGE PORTION OF THE
WESTERN CONUS WITH HEIGHT FALLS OF 100 METERS IN WEST CENTRAL CA.
COLD POCKET OF H7 TEMPERATURES WERE ASSOCIATED WITH UPPER SYSTEM
PRESENTLY OVER NM. H85 READINGS IN THE TEENS AND 20S WERE FOUND
ACROSS THE SOUTHERN AND CENTRAL PLAINS. RICH GULF MOISTURE REMAINED
ENTRENCHED ACROSS MUCH OF WESTERN KANSAS INTO WESTERN NE. 15Z
ANALYSIS PLACED WARM FRONT NORTH NEAR I-70. DRYLINE WAS WELL WEST
INTO CO. BY 18Z, DRYLINE HAD MOVED THROUGH LIBERAL AND JUST WEST OF
GARDEN CITY.

ALL DATA CONTINUES TO POINT TOWARD YET ANOTHER SEVERE WEATHER
EPISODE TODAY. DRYLINE IS FURTHER WEST THAN PREVIOUS MODEL RUNS
WOULD HAVE PLACED IT. IN ADDITION, SHEAR IS MUCH MORE IMPRESSIVE. AS
LOW LEVEL JET INCREASES THIS EVENING, 0-1 KM SRH WILL INCREASE TO
OVER 250 M2/S2. SURFACE BASED CAPE IS ALREADY OVER 3000 J/KG ACROSS
PORTIONS OF WESTERN KS WITH 2000 J/KG CAPE FROM PRATT WEST TO
WESTERN KEARNY COUNTY. AS S/WV COMES OUT ACROSS WESTERN KANSAS LATER
THIS AFTERNOON, SUPERCELL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG
THE DRYLINE. GIVEN THE ENVIRONMENT, VERY LARGE HAIL, DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE. ANY TORNADO THAT DOES FROM WILL HAVE
THE POTENTIAL TO BE SIGNIFICANT AND LONG TRACKED. HEAVY RAINFALL
WILL ACCOMPANY THESE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE INTO THE OVERNIGHT HOURS. THIS MEANS THAT THE THREAT FOR
TORNADOES WILL CONTINUE AS WELL.

SATURDAY, DRYLINE WILL BE FURTHER EAST INTO THE EASTERN FA BY
AFTERNOON. THE TRACK RECORD OF THE MODELS AND DRYLINE PLACEMENT OVER
THE LAST COUPLE OF DAYS LEAVE ENOUGH UNCERTAINTY TO KEEP STORM
CHANCES IN THROUGH THE AFTERNOON HOURS WEST OF WHERE MODELS SHOW
DRYLINE. A FEW SEVERE STORMS WILL BE POSSIBLE YET AGAIN. BY EVENING,
ACTIVITY WILL SHIFT EAST ACROSS EASTERN FA ONLY TO SEE THE DRYLINE
MOVE WEST DURING THE OVERNIGHT HOURS. WILL KEEP POPS IN ACROSS THE
WEST DUE TO THIS REASON.

SUNDAY, WELL...SAME STORY...DIFFERENT DAY. DRYLINE REMAINS PRESENT
ACROSS WESTERN FA (INTO EASTERN CO). SURFACE LOW PRESSURE WILL PULL
EAST DURING THE DAYTIME. THUNDERSTORMS WILL AGAIN BE POSSIBLE.
DETAILS ARE UNCLEAR THIS TIME. IT DOES APPEAR THAT SEVERE WEATHER IS
POSSIBLE BY EVENING THOUGH.

DAYS 3-7...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LOCATED OVER THE
PACIFIC COAST TO BEGIN THE PERIOD 00Z MONDAY WHICH WILL CONTINUE TO
BRING A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS.
MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN
CONTROL OVER THE SOUTHEASTERN CONUS REGION. MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE IN THE
SOUTHEAST BREAKING DOWN SOMEWHAT EARLY IN THE PERIOD BEFORE DRIFTING
SLOWLY BACK WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS BY
MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO
CYCLE THROUGH THE SOUTHWESTERLY FLOW ALOFT WHICH WILL BRING THE
POSSIBILITY OF PRECIP TO THE CENTRAL PLAINS THROUGH THE MIDDLE PART
OF THE PERIOD. AT THE SURFACE, A LOW PRESSURE CENTER WILL BE SET UP
JUST LEE OF THE ROCKIES SUNDAY NIGHT WHICH WILL CONTINUE TO
INFLUENCE A GENERAL LOW LEVEL SOUTHERLY FLOW ACROSS THE CWA THROUGH
MONDAY. THIS IN TURN WILL CONTINUE TO ALLOW RELATIVE MOISTURE RETURN
TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT
H85 RANGING FROM THE LOW TO MID TEENS(C). THE LOW AND AN ASSOCIATED
COLD FRONT WILL PUSH THROUGH WESTERN KANSAS LATE TUESDAY BRINGING A
BRIEF NORTHERLY FLOW TO THE FORECAST AREA BEFORE A QUICK RETURN TO A
SOUTHERLY FLOW BY THE END OF THE PERIOD. CHANCES FOR PRECIP WILL BE
BETTER THE FIRST COUPLE OF DAYS WITH DWINDLING CHANCES BY THE
THURSDAY/FRIDAY TIME FRAME.

AS FOR TEMPERATURES, EXPECT A WARM DAY MONDAY WITH TEMPERATURES AT
H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST WHICH
WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE UPPER 80S(F) TO
THE LOWER 90S(F) ACROSS THE FORECAST AREA. EXPECT A GENERAL COOL
DOWN TUESDAY IN WAKE OF THE PASSING COLD FRONT BEFORE UPPER LEVEL
RIDGING AND A DEVELOPING SURFACE LEE SIDE TROUGH INFLUENCE A WARMING
TREND THROUGH THE END OF THE WEEK. PLAN TO DROP TEMPERATURES A BIT
TUESDAY WITH MINOR ADJUSTMENTS ELSEWHERE.

&&

.AVIATION...

A SURFACE LOW WILL PERSIST IN NORTHEAST COLORADO TODAY WHILE A
DRYLINE NEAR THE COLORADO BORDER ADVANCES BACK INTO SOUTHWEST KANSAS
BY THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE
EXPECTED AGAIN TODAY ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND
INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND
ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM COOLIDGE TO
LIBERAL. OTHERWISE, EXPECT VFR CONDITIONS. WINDS WILL BE FAIRLY
STRONG FROM THE SOUTH TO SOUTHEAST WITH SPEEDS 20 TO 30 MPH AND
GUSTY THROUGH THE EVENING HOURS BEFORE SUBSIDING OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  92 /  50  20  20  30
GCK  57  88  59  92 /  30  20  10  30
EHA  54  88  58  93 /  10  10  10  30
LBL  59  90  61  92 /  20  20  10  30
HYS  63  88  62  89 /  60  20  30  30
P28  68  91  65  92 /  40  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043-
044-061>063-074>076-084>086.

&&

FN30/32/32
Hazardous weather outlook, May 23, 11:35 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT FRI MAY 23 2008

KSZ030-031-043>046-063>066-076>081-086>090-241030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1135 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IT APPEARS THAT A REPEAT OF SEVERE WEATHER IS POSSIBLE AGAIN TODAY.
THIS AFTERNOON STORMS WILL LIKELY ERUPT ALONG A DRYLINE THAT SHOULD
STRETCH FROM NEAR SCOTT CITY TO NEAR LIBERAL BY MID AFTERNOON. ANY
STORM THAT DOES DEVELOP COULD BECOME SEVERE VERY QUICKLY. NOT ONLY
WILL THERE BE THE THREAT OF DESTRUCTIVE HAIL BUT THERE WILL ONCE
AGAIN BE THE POSSIBILITY OF SIGNIFICANT TORNADOES, ESPECIALLY AS THE
DRYLINE MOVES SLIGHTLY EAST FROM NEAR DODGE CITY TO WAKEENEY BY 6 PM.

IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS
ISSUED...IMMEDIATE ACTION TO PROTECT LIVE AND PROPERTY SHOULD BE
TAKEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL STILL BE A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS
SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED...FIRST FROM SCOTT CITY TO NEAR GARDEN CITY
BY 3 PM AND THEN FROM NEAR DODGE CITY TO WAKEENEY AND HAYS BY 6 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-241030-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1135 AM CDT FRI MAY 23 2008 /1035 AM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL COMBINE WITH GUSTY
SOUTH WINDS OF 25 TO 35 MPH TO PRODUCE AN EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE DANGER MAY RETURN BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07/30

In the hours before

Local storm report, May 23, 7:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          2 S DIGHTON             38.45N 100.47W
05/23/2008                   LANE               KS   TRAINED SPOTTER

            TORNADO REPORTED JUST SOUTHWEST OF DIGHTON.

&&

JRJ
Local storm report, May 23, 7:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          6 N DIGHTON             38.57N 100.47W
05/23/2008                   LANE               KS   STORM CHASER

&&

JRJ
Local storm report, May 23, 7:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          7 ENE SHIELDS           38.66N 100.33W
05/23/2008                   LANE               KS   STORM CHASER

            A ROPE TORNADO WAS REPORTED 8 MILES TO THE
            WEST-NORTHWEST.

&&

JRJ
Local storm report, May 23, 7:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          7 ENE SHIELDS           38.66N 100.33W
05/23/2008                   LANE               KS   STORM CHASER

&&

JRJ
Local storm report, May 23, 7:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          4 NE SHIELDS            38.66N 100.40W
05/23/2008                   LANE               KS   STORM CHASER

&&

JRJ
Local storm report, May 23, 7:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             10 SW NESS CITY         38.35N 100.04W
05/23/2008  E0.88 INCH       NESS               KS   TRAINED SPOTTER

0724 PM     TORNADO          7 NW NESS CITY          38.53N 100.00W
05/23/2008                   NESS               KS   BROADCAST MEDIA

            KAKE STORM CHASER REPORTS TORNADO ON THE GROUND.

0731 PM     HAIL             2 N SITKA               37.20N 99.65W
05/23/2008  E0.75 INCH       CLARK              KS   PUBLIC

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTTornado WarningDDCEllis, Hodgeman, Lane, Ness, Rush, Trego45 min
May 23, 7:02 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness43 min
May 23, 7:24 PM CDTSevere Thunderstorm WarningDDCClark26 min
May 23, 7:31 PM CDTTornado WarningDDCLane, Ness, Trego29 min
May 23, 7:43 PM CDTTornado WarningDDCEllis, Ness, Trego47 min
May 23, 7:51 PM CDTTornado WarningDDCNess, Trego39 min
May 23, 7:54 PM CDTTornado WarningDDCClark, Comanche, Edwards, Ford, Kiowa66 min
May 23, 8:09 PM CDTTornado WarningDDCEllis, Ness, Rush, Trego51 min
May 23, 8:32 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford58 min
May 23, 8:39 PM CDTTornado WarningDDCBarber, Comanche36 min
May 23, 8:43 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa47 min
May 23, 8:50 PM CDTTornado WarningDDCEllis, Ness, Trego55 min
May 23, 8:54 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Finney, Ford, Gray, Hodgeman and 6 more66 min
May 23, 9:07 PM CDTTornado WarningDDCBarber, Comanche38 min
May 23, 9:20 PM CDTTornado WarningDDCEdwards, Pawnee, Pratt, Stafford55 min
May 23, 9:23 PM CDTTornado WarningDDCBarber, Clark, Comanche, Kiowa37 min
May 23, 9:39 PM CDTTornado WarningDDCBarber, Pratt51 min
May 23, 9:55 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 23, 10:01 PM CDTTornado WarningDDCComanche, Kiowa44 min
May 23, 10:06 PM CDTTornado WarningDDCBarber, Pratt39 min
May 23, 10:09 PM CDTTornado WarningDDCPawnee, Stafford22 min
May 23, 10:21 PM CDTTornado WarningDDCClark, Comanche, Ford, Kiowa54 min
May 23, 10:25 PM CDTTornado WarningDDCEdwards, Ford, Hodgeman, Pawnee50 min
May 23, 10:38 PM CDTTornado WarningDDCPratt, Stafford32 min
May 23, 10:43 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford47 min
May 23, 11:04 PM CDTTornado WarningDDCEdwards, Pawnee, Rush, Stafford17 min
May 23, 11:10 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche65 min
May 23, 11:30 PM CDTTornado WarningDDCPratt, Stafford30 min
May 23, 11:48 PM CDTSevere Thunderstorm WarningDDCPratt27 min
May 23, 11:52 PM CDTSevere Thunderstorm WarningDDCBarber38 min
May 24, 3:42 AM CDTRed Flag WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens10 hr
May 24, 4:05 PM CDTFire Weather WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more11 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.